Can anyone else out there that has developed a pulmonary embolism (PE), tell me what their recovery was like?
I spent a week in the hospital on a heart monitor, blood thinners, also IV antibiotics for stubborn bladder infection. Was sent home on oral coumadin, but still have cardiac symptoms.
My heart rate when I wake up in the morning is around 130 and it takes me until late morning or afternoon before it comes down to around 80 whether I am up or laying.
I am scheduled for an echocardiogram on 4/13 and all the docs (md, cardio, pulmonary) say keep quiet and resting until after echo. It is sooooooooo hard, even though when the heart it racing I want to lay down, but I am 5 weeks post hyster and going nuts!!!
I just want to know how long it took you to feel better, what were your symptoms before diagnosis and after for recovery. They say it may take up to 3 months for the clot to be reabsorbed. I can't live with this for 3 months. If the echo is negative for any infection in the heart or enlargement, etc. they will just chock it up to the PE. I am thinking about asking for the "clot busting" drugs, instead of the wait until it absorbs.
I've never personally experienced a pulmonary embolus, but know just how serious a condition it can be. I'm very sorry that you've been experiencing difficulties with this.
As hard as it may be for you, please follow your Dr's. instructions and restrictions. The consequences of not doing so could prove very dangerous. Besides the risk from the blood clot itself, you need to be very cautious due to the effects of the blood thinners. You are very susceptible to bruising and bleeding.
I think it's good that you have questions for your Drs. and remain active in your plan of care. You can ask about the 'clot-busting' drugs, but I don't think that they will medically be an option.
Hang in there and let us know how you're doing, ok?
Hi there! You've been through the mill, haven't you???
First of all, along with the echocardiogram, I'd ask for a holter monitor, which tracks your heart rhythm for 24 hours. This can be pretty illuminating: it may be a different sort of rhythm that you have in the morning, and of course the treatments would be different.
Since you're having the tachycardia in the morning, there may be a biochemical cause, such as some sort of "release" of adrenaline during the night. The monitor would give them a clue about that.
Do you find yourself getting dizzy when you stand up? That can be a sign that you've got low blood pressure; the heart rate will often increase to compensate. That could be from a lot of causes, but the most common would be some sort of bleeding -- obviously a risk factor with you on Coumadin.
I do hope they've urged you to give up caffeine; I'd also try to be very careful about keeping steady blood sugar levels by eating small meals frequently. Sometimes, when the blood sugar fluctuates wildly, the heart rate can really rise in response.
The echo may help diagnose what's going on IF it is a structural problem within the heart (sometimes mitral valve prolapse WITH the valve leaking can cause that). I would also ask them to make sure, if they can, to evaluate your pulmonary pressures (if the valve on the right side of the heart is leaking a bit -- which for most of us, it does anyway normally -- they can evaluate this) because of the PE history.
I hope you get some answers soon, and would urge you to stay "down" as much as you can stand. You are STILL in early recovery, especially with the "extra" problems -- and rest is still a huge part of your recovery process! You'll let us know what the echo says? Inquiring minds want to know!
Thank you for your concern and advice. I am caffeine free and keeping down as much as possible. Gatorade actually helps a little I think with blood sugar and electrolytes, etc. This was suggested by a pulmonologist.
ceefree: I just read a good account of one of our hystersisters who also had a pe and she gives some good what to watch for. I think they are relatively rare, but again, something that you should be aware of. Here is the account: